Parents across the Carrollton-Farmers Branch Independent School District (CFBISD) – located in Dallas, Texas – are distraught due to a string of nine student fentanyl overdoses.
These students, all of whom attend schools in CFBISD and range from 13 to 17 years, overdosed between September 18, 2022, and February 1, 2023. Unfortunately, three of the students passed away, and one of the students, a 14-year-old girl, overdosed twice. Below is more on these heartbreaking Texas fentanyl overdoses and the signs of overdose people can look out for.
Student Fentanyl Overdose Cases Reveal Drug Dealer Lived Blocks Away from School
Many international drug trafficking organizations produce M30 pills (most often counterfeit opiates) by mixing the highly addictive and potent opioid fentanyl with acetaminophen. The latter acts as a bonding agent to make it easier to press multiple substances together in pills or capsules. Many fake pills are made to look like other prescription opioids, such as oxycodone (Oxycontin, Percocet), hydrocodone (Vicodin), and alprazolam (Xanax).
These pills may also be made to look like popular stimulants, including amphetamines (Adderall). According to the Drug Enforcement Agency (DEA) officer’s affidavit, criminal organizations sell M30 pills for $1 to $2 per pill when the purchasers buy in bulk amounts. These are then sold to “street level dealers” for $3 to $5 per pill and later sold to consumers for $10 per pill.1
Law enforcement officers in Dallas traced the drugs which the students overdosed on to a house within walking distance from a middle school and high school. Two people, Luis Eduardo Navarette and Magaly Mejia Cano, were charged with conspiracy to distribute fentanyl. This action further revealed a network of drug dealers and users, most of them teenagers who attend R.L. Turner High School, Dan Long Middle School, and Dewitt Perry Middle School.1
Eventually, this thread of fentanyl-laced M30 pills led to Navarette and Cano’s residence, which was shockingly close to some of these schools. The investigation was propelled after law enforcement tracked multiple teenagers to the couple’s home, where these teenagers engaged in hand-to-hand transactions. According to court documents, the home is approximately five blocks from R.L. Turner High School and two blocks from DeWitt Perry Middle School.1
On January 12, 2023, a Carrollton Street Crimes Unit detective observed a 16-year-old buy M30 pills from Navaratte and Cano’s residence. The teenager crushed and snorted a pill on their front porch before walking toward the high school. The school was notified by law enforcement, and later that day, a school resource officer found the teen in the bathroom making a “snorting sound” and appearing intoxicated.1 The investigation uncovered 10 Texas fentanyl overdoses, all of which involved students and three of which were fatalities.
Signs of Fentanyl Overdose to Look Out For
According to the Centers for Disease Control and Prevention (CDC), medial monthly overdose deaths among 10 to 19-year-olds in the U.S. involving illicitly made fentanyl surged 182% from December 2019 to December 2021.2 Adolescents are particularly vulnerable to fentanyl exposure because counterfeit pills are often made to resemble other prescription drugs. Drug dealers on social media also use platforms like Instagram and Snapchat to sell drugs.
Considering that the abuse and overdose of fentanyl in Texas is an ongoing problem, you can equip yourself to help by becoming familiar with the common signs of fentanyl overdose:
- Choking or gurgling sounds
- Cold and/or clammy skin
- Discolored skin (especially on lips and nails)
- Falling asleep or losing consciousness
- Limp body
- Slow, weak, or not breathing
- Small, constricted “pinpoint” pupils
If you discover someone overdosing on fentanyl, call 9-1-1 immediately. Give the person naloxone if you have some and know how to administer it. This medication is designed to stop overdose symptoms long enough for the individual to receive medical treatment.
It’s also important to try and keep the person awake and breathing. Turn the individual on their side to prevent choking and stay with them until paramedics arrive.
Help for Fentanyl Abuse and Addiction
For those 18 and older who are battling fentanyl addiction or any other kind of drug use disorder, our Banyan rehab in Texas is here to help. We offer opioid detox and addiction treatment to support physical recovery from withdrawals and cravings, as well as ongoing abstinence after rehab.
For more information about our opioid rehab or other options for Texas addiction treatment, call Banyan Treatment Centers today at 888-280-4763 or send us your contact information, and an admission specialist will reach out to you.
- CNN - After recent student fentanyl overdoses in Texas community, court documents reveal drug supplier lived blocks away from schools
- CDC - Drug Overdose Deaths Among Persons Aged 10–19 Years — United States, July 2019–December 2021